Header

UZH-Logo

Maintenance Infos

Esophageal dysfunction on psychotropic medication. A case report and literature review


Maddalena, A S; Fox, M; Hofmann, M; Hock, C (2004). Esophageal dysfunction on psychotropic medication. A case report and literature review. Pharmacopsychiatry, 37(3):134-138.

Abstract

We report the association of long-term clozapine and clomipramine therapy with severe esophageal dilation and hypomotility in a patient with chronic schizophrenia leading to life threatening aspiration pneumonia. Severe aspiration pneumonia manifested suddenly and required intubation and intensive care. Gross impairment of swallowing function with esophageal dilation and hypomotility was detected on videofluoroscopy and manometry. The patient recovered well following a reduction in the dose of clozapine and the withdrawal of clomipramine. The restoration of esophageal function was documented by manometry. The reported side effects and possible pharmacological actions of clozapine, an atypical neuroleptic, and clomipramine, a tricyclic antidepressant, on esophageal motility are discussed.

Abstract

We report the association of long-term clozapine and clomipramine therapy with severe esophageal dilation and hypomotility in a patient with chronic schizophrenia leading to life threatening aspiration pneumonia. Severe aspiration pneumonia manifested suddenly and required intubation and intensive care. Gross impairment of swallowing function with esophageal dilation and hypomotility was detected on videofluoroscopy and manometry. The patient recovered well following a reduction in the dose of clozapine and the withdrawal of clomipramine. The restoration of esophageal function was documented by manometry. The reported side effects and possible pharmacological actions of clozapine, an atypical neuroleptic, and clomipramine, a tricyclic antidepressant, on esophageal motility are discussed.

Statistics

Citations

15 citations in Web of Science®
22 citations in Scopus®
Google Scholar™

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, further contribution
Communities & Collections:04 Faculty of Medicine > Institute for Regenerative Medicine (IREM)
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2004
Deposited On:02 Sep 2011 14:51
Last Modified:16 Aug 2016 10:14
Publisher:Thieme
ISSN:0176-3679
Publisher DOI:https://doi.org/10.1055/s-2004-818993
PubMed ID:15138897

Download

Full text not available from this repository.
View at publisher